Flash Flood, Wyoming
- When
- August 5, 4:55 PM EST to 7:25 PM EST
- Where
- Wyoming County, 0.63 mi N of Castile to 0.7 mi NNW of Silver Spgs
- Cause
- Heavy Rain
- Property damage
- $45,000
- Reported by
- Amateur Radio
- Coordinates
- 42.639, -78.048
Thunderstorms developed in an unstable airmass ahead of an approaching cold front. The thunderstorms produced damaging winds the downed power lines in Niagara Falls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed in an unstable airmass ahead of an approaching cold front. The thunderstorms produced damaging winds the downed power lines in Niagara Falls. The strong thunderstorms dropped several inches of rain across parts of Wyoming County that resulted in flash flooding from Gainesville to Silver Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 5, 1:58 PM EST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 258 PM EDT TUE AUG 5 2008 .SYNOPSIS... A WEAK COLD FRONT WILL CROSS THE REGION TONIGHT WITH SOME SHOWER AND THUNDERSTORM ACTIVITY. HIGH PRESSURE WILL FOLLOW AND PROVIDE A COUPLE OF FINE SUMMER DAYS WEDNESDAY AND MOST OF THURSDAY WITH COMFORTABLE TEMPERATURES AND HUMIDITY LEVELS. HOWEVER...AN UPPER LEVEL LOW WILL SET UP ACROSS ONTARIO AND QUEBEC FRIDAY AND SATURDAY WITH UNSEASONABLY COOL UNSETTLED CONDITIONS FOR WESTERN AND CENTRAL NEW YORK. THE LOW WILL WEAKEN AND PULL EAST WITH IMPROVING CONDITIONS ON SUNDAY...LEADING TO DRY AND MILD WEATHER FOR EARLY NEXT WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... DIFFICULT FORECAST THROUGH TONIGHT WITH MAIN CONCERNS REVOLVING AROUND TIMING AND COVERAGE OF CONVECTION. ISOLATED TO SCATTERED CONVECTION DEVELOPING AT 19Z ALONG THE SOUTHERN EDGE OF THE LAKE ERIE LAKE BREEZE FROM JUST INLAND OF ERIE PA TO NEAR GOWANDA. EXPECT THIS TO CONTINUE TO SLOWLY INCREASE IN COVERAGE AND INTENSITY OVER THE NEXT FEW HOURS. OTHER SPOTTY SHOWERS DEVELOPING BETWEEN BUF AND ROC WHERE CONVERGENCE IS LOCALLY ENHANCED ALONG THE EASTERN EXTENT OF THE LAKE ERIE BREEZE. THIS ACTIVITY SHOULD REMAIN SPOTTY WITH WARM MID LEVEL TEMPS PREVENTING CONVECTIVE COLUMNS FROM BECOMING TOO DEEP. THE MAIN SHOW IS STARTING TO DEVELOP OVER SOUTHERN ONTARIO. THIS ACTIVITY FORMED INITIALLY ALONG THE LAKE HURON LAKE BREEZE AND IS BEING SUPPORTED BY A MODERATE INSTABILITY AXIS...WITH LAPS DATA SUGGESTING SBCAPE OF 2500 OR BETTER ACROSS SOUTHERN ONTARIO. MOISTURE CHANNEL IMAGERY SHOWING A WELL DEFINED MID LEVEL TROUGH OVER THE UPPER LAKES WITH AN ATTENDANT MID AND UPPER LEVEL JET MAX. THIS FEATURE WILL TRANSLATE EAST TONIGHT...AND AS LARGE SCALE FORCING FOR ASCENT IN ADVANCE OF THE SHORTWAVE OVERSPREADS DEVELOPING CONVECTION OVER SOUTHERN ONTARIO...EXPECT UPSCALE GROWTH INTO A LARGE AREA OF RAIN AND THUNDERSTORMS. THIS ACTIVITY SHOULD MOVE FROM WEST TO EAST ACROSS THE REGION...ENTERING WESTERN NY DURING THE EVENING THEN SPREADING TO THE EASTERN LAKE ONTARIO REGION OVERNIGHT. MODEL GUIDANCE IS OF LITTLE USE...AS IT STRUGGLES TO MODEL DEEP MOIST CONVECTION...ESPECIALLY IN THE PRESENCE OF CONVECTIVELY GENERATED FORCING MECHANISMS. WILL BASE THE FORECAST FOR TONIGHT ENTIRELY ON OBSERVATIONAL TRENDS AND PATTERN RECOGNITION AND BRING A REGION OF CATEGORICAL POPS ACROSS THE AREA FROM WEST TO EAST. AS FAR AS SEVERE POTENTIAL GOES...SPC HAS REMOVED THE AREA FROM SLIGHT RISK...HOWEVER WE BELIEVE THE SEVERE POTENTIAL STILL EXISTS. UPSTREAM CONVECTION OVER SOUTHERN ONTARIO SHOULD GROW UPSCALE INTO SMALL STORM CLUSTERS AND POSSIBLY EVEN AN MCS GIVEN THE HIGH QUALITY THETA-E AIR ADVECTING INTO SOUTHERN ONTARIO THIS AFTERNOON. INCREASING DEEP LAYER SHEAR THIS EVENING WITH APPROACH OF THE MID/UPPER LEVEL SPEED MAX COMBINED WITH SURFACE PRESSURE FALLS OVER THE LOWER LAKES SHOULD SUPPORT AN EASTWARD ACCELERATION OF CONVECTION THIS EVENING. WHETHER OR NOT AN MCS FORMS WILL DEPEND ON MESOSCALE AND STORMSCALE PROCESSES SUCH AS COLD POOL SHARING...SO DIFFICULT TO SAY AT THIS EARLY JUNCTURE IF THIS WILL OCCUR. IN ANY EVENT...LARGELY UNIDIRECTIONAL MID LEVEL KINEMATIC PROFILES SHOULD SUPPORT STORM ORGANIZATION FROM INITIALLY INDIVIDUAL CELLS INTO SMALL SCALE LINE SEGMENTS AS THE EVENING PROGRESSES WITH ATTENDANT DAMAGING WIND POTENTIAL AND A SECONDARY HAIL POTENTIAL. WILL CONTINUE WITH SEVERE MENTION IN THE HWO. LATER TONIGHT THE MAJORITY OF OPERATIONAL AND ENSEMBLE GUIDANCE SUGGESTS AREA OF CONVECTION WILL CONTINUE TO BLOSSOM AND GROW UPSCALE WITH HEAVY RAIN POTENTIAL EAST OF LAKE ONTARIO. HIT THE GRIDS PRETTY HARD WITH QPF...WITH OVER AN INCH IN THE GRIDS LATE TONIGHT. ON WEDNESDAY LEFTOVER SHOWERS AND STORMS EAST OF LAKE ONTARIO AT 12Z SHOULD MOVE EAST AND DIMINISH. DURING THE AFTERNOON MOIST CYCLONIC FLOW AND MODEST SURFACE HEATING WILL SUPPORT ADDITIONAL SCATTERED SHOWERS EAST OF LAKE ONTARIO. FARTHER WEST...THERE SHOULD BE ENOUGH DRYING AND SUBSIDENCE IN THE WAKE OF THE SYSTEM TO SUPPORT MOSTLY SUNNY SKIES...ALTHOUGH THERE WILL BE A FAIR AMOUNT OF DIURNAL CUMULUS DEVELOPMENT INLAND FROM THE LAKES. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... SFC RIDGING WILL MOVE ACROSS THE OHIO VALLEY AND LOWER LAKES WED NT AND EARLY THURS WHILE NEXT LONG WAVE TROF BEGINS TO SWING ACROSS THE CENTRAL LAKES THURS. WE SHOULD BE ABLE TO SALVAGE MOST IF NOT ALL OF THURSDAY BEFORE EFFECTS OF THIS TROF INCREASE THE INSTABILITY AND LEAD TO AN INCREASING SHOWER THREAT BY THURS EVENING. WILL LOWER POPS THURS TO SLGT CHC TILL ABOUT 6 PM AND THEN INCREASE THEM. 850 MB TEMPS OF 12C OR SO SUPPORT U70S. THIS TROF CLOSES OFF INTO AN UPPER LOW RIGHT OVER NIAGARA FRONTIER BY FRI AFTERNOON...BUT SHOWER ACTIVITY WILL STILL BE SCATTERED...USED 50 POPS TO BETTER REFLECT THE SITUATION AS EVEN FRI SHOULD SEE MORE DRY TIME THAN WET. IT WILL BE VERY CHILLY ALOFT LATER FRI AND FRI NT SO ANY LOW BASED STORMS COULD HAVE HAIL. TEMPS WILL STRUGGLE THRU UPPER 60S TO NR 70...SOME 10 DEG BELOW NORMAL. && .LONG TERM /SATURDAY THROUGH TUESDAY/... THIS PERIOD WILL DEFINITELY START OUT COOL AND UNSETTLED AS UPPER LOW SLOWLY DRIFTS ACROSS NRN NY AND ERN ONTARIO ON SATURDAY... LEAVING OUR REGION ON CYCLONIC BACKSIDE OF SYSTEM. COOLEST 850 MB TEMPS WILL BE SAT...IN 7-8C RANGE...SUPPORTING ONLY 65-70...AGAIN 10 DEG BELOW NORMAL. SCATD INSTABILITY SHOWERS AND TSTORMS WILL BE THE RULE...SOME WITH HAIL. SOMEWHAT BETTER NEWS THEREAFTER THOUGH...AS 12Z GFS JOINING OTHER MODELS IN A MORE PROGRESSIVE SOLUTION AND KICKING OUT THE UPPER LOW SOONER...ENOUGH FOR A MAINLY DRY SUNDAY IN WEST...BUT WILL KEEP CHC POPS IN EAST. MONDAY AND TUESDAY NOW LOOK BENIGN WITH SOME SFC RIDGING AND ZONAL TO SLIGHT RIDGING ALOFT BY TUES...SO KEPT THEM BOTH DRY WITH TEMPS BACK TO SEASONAL MID AUGUST LEVELS. HPC GRAPHICS SHOW A STALLED FRONT TO OUR SOUTH BUT SHOULD HAVE LITTLE OR NO IMPACT ON OUR AREA. SOME SIGNS OF ANOTHER UPPER LOW DIGGING DOWN LATER NEXT WEEK THOUGH. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS WILL PREVAIL FOR THE FIRST 6 HOURS OR SO OF THE 18Z TAF CYCLE...ALTHOUGH CHANCES FOR CONVECTION WILL INCREASE BY LATE THIS AFTERNOON. STRONG SURFACE HEATING WITH ABUNDANT SUNSHINE WILL ALLOW FOR MODERATE INSTABILITY TO DEVELOP BY LATE AFTERNOON. EXPECT ISOLATED TO SCATTERED CONVECTIVE DEVELOPMENT BY MID AFTERNOON... ALTHOUGH MOST OF THIS ACTIVITY WILL FOCUS ON LAKE BREEZE BOUNDARIES INLAND AND STAY AWAY FROM THE TERMINALS. EXPECT MORE VIGOROUS AND WIDESPREAD CONVECTION TO DEVELOP UPSTREAM ACROSS SOUTHERN ONTARIO LATE THIS AFTERNOON AND SPREAD EAST THROUGH THIS EVENING AS A SEASONABLY STRONG MID LEVEL SHORTWAVE AND JET MOVE EAST THROUGH THE GREAT LAKES. THIS WILL SUPPORT THE BEST CHANCE OF CONVECTION AT THE TERMINALS...MOVING FROM WESTERN NY FROM MID TO LATE EVENING INTO THE EASTERN LAKE ONTARIO REGION AFTER MIDNIGHT. WILL CARRY TEMPO TSRA GROUPS TO COVER THE POTENTIAL GIVEN THE EXPECTED GOOD COVERAGE OF CONVECTION. THUNDERSTORMS WILL LOCALLY REDUCE VSBY DOWN TO MVFR OR EVEN LOWER BRIEFLY...BUT OTHERWISE EXPECT MOST AREAS TO REMAIN VFR THROUGH THE PERIOD. EXCEPTION WILL BE ACROSS THE SOUTHERN TIER INCLUDING KJHW... WHERE MOIST WNW LOW LEVEL FLOW BEHIND THE FRONT WILL UPSLOPE INTO THE HIGHER TERRAIN AND BRING FOG AND LOW STRATUS IN THE 06Z-13Z TIME FRAME. OUTLOOK... THURSDAY...GENERALLY VFR. FRIDAY AND SATURDAY...MVFR IN SCATTERED SHRA/TSRA. SUNDAY...GENERALLY VFR. && .MARINE... CONVECTION IS EXPECTED TO SPREAD FROM WEST TO EAST ACROSS THE LOWER LAKES THIS EVENING THROUGH TONIGHT...WITH SOME OF THESE STORMS CONTAINING STRONG WINDS. ON WEDNESDAY WESTERLY WINDS WILL INCREASE TO AROUND 15 KNOTS WITH GUSTS TO AROUND 20 KNOTS BEHIND THE COLD FRONT. WAVES WILL BUILD INTO THE 2 TO 3 FOOT RANGE...AND THERE IS SOME POTENTIAL FOR SOME OF THE NEARSHORE ZONES TO REACH SMALL CRAFT ADVISORY CRITERIA. FOR NOW HAVE KEPT WINDS/WAVES JUST BELOW SCA CRITERIA...BUT LATER SHIFTS MAY NEED TO HOIST A FLAG. MODERATE TO FRESH WESTERLIES WILL CONTINUE FOR THE MOST PART FROM THURS THRU SAT WITH THE COOL CYCLONIC FLOW OVER THE WARM LAKES. WAVES WILL BE MOSTLY IN THE 2 TO 4 FT RANGE...SMALL CRAFT ADVISORIES MAY BE NECESSARY AT SOME POINT DURING THIS PERIOD BUT IT IS TOO EARLY TO GET SPECIFIC. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SFM NEAR TERM...HITCHCOCK SHORT TERM...SFM LONG TERM...SFM AVIATION...HITCHCOCK MARINE...HITCHCOCK/SFM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 333 PM EDT TUE AUG 5 2008 NYZ001>005-010>014-019>021-085-061000- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 333 PM EDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO SLOWLY INCREASE IN COVERAGE AND INTENSITY THROUGH EARLY THIS EVENING ACROSS WESTERN NEW YORK...MAINLY INLAND FROM THE GREAT LAKES. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS DEVELOPING OVER SOUTHERN ONTARIO ARE EXPECTED TO ACCELERATE EAST ACROSS THE REGION LATER THIS EVENING. A FEW OF THESE STORMS MAY ALSO BECOME SEVERE...WITH THE PRIMARY HAZARD BEING DAMAGING WINDS WITH A SECONDARY RISK OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-061000- OSWEGO-JEFFERSON-LEWIS- 333 PM EDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS THE EASTERN LAKE ONTARIO REGION. A FEW OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS. IN ADDITION TO THE RISK OF SEVERE WEATHER...THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN MINOR FLOODING OF POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-061000- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 333 PM EDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE FROM WEST TO EAST ACROSS THE LOWER GREAT LAKES THIS EVENING AND OVERNIGHT. A FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS...LOCALLY HIGHER WAVES...AND FREQUENT LIGHTNING STRIKES. VERY HEAVY RAINFALL FROM SOME OF THESE STORMS WILL REDUCE VISIBILITY TO LESS THAN A MILE IN A FEW LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 455 PM EDT TUE AUG 5 2008 NYZ085-052200- ERIE NY- 455 PM EDT TUE AUG 5 2008 ...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN ERIE COUNTY... * AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO A HALF INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. THIS STORM WAS LOCATED NEAR EAST CONCORD...AND MOVING EAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HOLLAND AT 515 PM EDT... MOVE INDOORS AWAY FROM WINDOWS AS THIS STORM MOVES THROUGH THE AREA. HITCHCOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 522 PM EDT TUE AUG 5 2008 NYZ012-052215- WYOMING NY- 522 PM EDT TUE AUG 5 2008 ...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN WYOMING COUNTY... * AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL UP TO HALF INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. THESE STORMS WERE LOCATED FROM ARCADE TO PIKE...AND MOVING EAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... GAINESVILLE AT 535 PM EDT... CASTILE AT 545 PM EDT... MOVE INDOORS AWAY FROM WINDOWS AS THESE STORMS APPROACH. HITCHCOCK
The Buffalo radar (KBUF), 66 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133767, 133768.